Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 16, 2022

July 16, 2022 · NWS GID · 20 events in 10 counties and zones

m. CDT on this Saturday evening, prompting assorted reports of large hail (up to baseball size) and damaging winds (estimated up to 80 MPH) and disrupting activities at a handful of local county fairs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$39 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several strong to severe thunderstorms, some that eventually merged into a compact mesoscale convective system (MCS), rumbled southeastward across various parts of South Central Nebraska mainly between 6:30-11:30 p.m. CDT on this Saturday evening, prompting assorted reports of large hail (up to baseball size) and damaging winds (estimated up to 80 MPH) and disrupting activities at a handful of local county fairs. The most prominent narrow swath of severe activity cut through the heart of the 24-county area, focusing within 10 miles either side of a line extending from Ord-Cairo-Hastings-Davenport as an initially isolated supercell merged with a separate cluster of severe storms to its west, forming the aforementioned MCS. During it's more supercellular phase near/north of the Highway 92 corridor (mainly 6:30-8:30 p.m. CDT), a combo of both damaging winds and large hail occurred, featuring measured gusts as high as 74 MPH at Ord airport and hail ranging from golf ball to baseball size particularly within western Howard and far northwestern Hall counties. In Howard County, a stripe of significant damage to crops and windows/siding was noted from around Farwell to west of Dannebrog. As this MCS reached areas near/south of Interstate 80 (primarily 9-11 p.m. CDT) the hail threat waned but damaging winds continued, evidenced by a measured 58 MPH gust at Hastings airport and unofficial mesonet-measured gusts of 67 MPH near Nelson and 62 MPH near Davenport. Within Clay County, tree branches were downed in several communities including Trumbull, Deweese, Fairfield and Edgar. Shortly before this storm complex exited the local area to the southeast between 11:00-11:30 p.m. CDT, wind intensity ramped down to slightly sub-severe levels within southern/eastern Thayer County. Although far from the only outdoor event interruption of the evening within South Central Nebraska, one of the more noteworthy ones associated with this MCS involved the Adams County Fairfest in Hastings, where an ongoing Nelly concert was cut short and an evacuation of the grounds was successfully initiated shortly before the storm struck. Although rain totals of 1-2 inches were common within the heart of the MCS track (overall highest inF Clay County), any flooding was of the very short term/nuisance variety. To the west of the aforementioned primary swath of severe weather, a few separate and smaller-scale areas of strong to severe storms impacted portions of primarily Furnas, Buffalo and Dawson counties mainly between 7-9 p.m. CDT. In Furnas County, a relatively small but intense supercell roamed northern and eastern parts of the county, with estimated 80 MPH winds destroying an outbuilding and grain bin at a farmstead between Holbrook and Arapahoe. Meanwhile, other semi-discrete convection within parts of Buffalo/Dawson counties yielded a few wind reports including a mesonet-measured 64 MPH gust near Kearney and a slightly sub-severe 54 MPH speed near Lexington. The eastern reaches of this activity eventually merged with the primary MCS as it charged across the I-80 corridor and into the Hastings area.

Finishing with some details regarding the evolution and meteorology behind this event, the initial development of isolated to scattered thunderstorms during the mid-late afternoon hours occurred in separate areas slightly off to the north and also west of South Central Nebraska, with this early activity gradually increasing in both coverage/intensity as it evolved into the local area. In the mid-upper levels, forcing was fairly weak, featuring only subtle shortwave energy working into the region in west-northwest flow, directed around the northeastern periphery of a large-scale ridge centered over the Four Corners region. At the surface, there were also no significant features of note locally, with most of South Central Nebraska simply reporting 5-15 MPH east-southeasterly breezes during the afternoon. However, the initial storm development off to the north and west of the area appeared to be tied to weak convergence along a pair of subtle boundaries. Despite the aforementioned weak forcing and also weak mid level lapse rates, the environment featured plentiful low level moisture/instability and seasonably-decent deep layer wind shear of 30-40 knots. Ahead of the incoming storms, late afternoon temperatures in the upper 80s-low 90s (F) and dewpoints in the upper 60s-mid 70s promoted mixed-layer CAPE 2000-3000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 1:47 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 1:47 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
247 PM CDT Sat Jul 16 2022

.DISCUSSION...(This evening through Saturday)
Issued at 241 PM CDT Sat Jul 16 2022

Main forecast problems include thunderstorm/severe weather chances
tonight and excessive heat next week.

Some thundershowers/thunderstorms can occur this afternoon. A
couple of weak boundaries/outflow boundaries noted on LAPS, MSAS, radar
and satellite data will be the focus of much of convection this
afternoon/evening. One boundary has been slowly dropping south
this afternoon toward the CWA and could be the main focus of
afternoon/evening convection. Low and mid-level Lapse rates are
fairly weak while effective deep layer shear is moderate at 30-40
KTS. Not a lot of forcing to help things along this afternoon,
and it appears that coverage will be limited, although some sun is
breaking out on the west edge of a significant area of sky cover.
Chances of precip ramp up a bit later on this evening and into
tonight.

Upper level ridge over the west is shifting slightly west
today/tonight with height falls occurring over the Plains and a
shortwave trough/perturbation forecast to round the upper level
anticyclone and could enhance the strength of any storms that may
develop tonight. The 850 mb theta-e ridge axis will remain well
off to the northwest in west central Nebraska into central South
Dakota. Deep layer shear is forecast to be 35 KTS or so this
evening and decrease slowly with time. MUCAPEs from the HREF do
not look impressive where convection may occur, topping out only
in the 1000- 1500 J/kg range, and decreasing over time. Mid-level
lapse rates will be less than spectacular, advertised as maybe up
to -7C/km on the RAP. The main thing going for marginally severe
weather tonight will be the southern branch of the upper jet maybe
poking far enough south to add to upper level divergence within
the forward left quadrant of a jet streak and of course, the
perturbation/shortwave trough rounding the anticyclone.

One more day of near normal highs for Sunday as the upper ridge
starts to build in from the west again and regain prominence. We
should get some good subsidence, so dry weather is anticipated, but
could start off with some stratus in the morning, and perhaps some
patchy fog.

Upper level ridge builds in even more for some hot weather for the
rest of the week. 700 mb temps reach above 14C in general by Monday
into Tuesday, which would put a lid on most if not all convection. A
cold front is advertised to push through Tuesday night by long range
models, bringing in significantly drier air, and perhaps a few
degrees cooler temp. Dew points in the 40s and 50s for Wednesday and
Thursday should continue giving us dry conditions as high
temperatures continue to climb well into the 90s. The next shot at
rain looks like possibly Thursday night and beyond when low-level
moisture flux increases within return flow. 700 mb temps will remain
high enough to discourage daytime surface convection, leaving any
meager chance at all for precip relegated to mostly during the night
time as the upper level subtropical ridge re-establishes itself. For
now, severe parameters indicate little chance of severe weather for
the 7-day forecast after the marginal risk of severe storms
tonight.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1239 PM CDT Sat Jul 16 2022

Main issue will be the chance of convection late this afternoon
and for the rest of the evening. There is a marginal risk of
severe storms, so there may be the need for short fused updates
with wind speed direction based on the way any storms evolve. Hi-
res models indicate the possibility of some stratus to develop
late tonight into Sunday morning, and maybe a little bit of a
reduction to visibility, possibly MVFR. Not a lot of confidence in
this yet, but it is worth a mention. Confidence should increase
over time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Jul 16, 2:35 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Sat Jul 16 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
335 PM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

A line of strong to marginally severe thunderstorms is expected
to develop and cross the local area this evening and
tonight...with wind gusts near 65 mph and hail near the size of
ping-pong balls possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged stretch of hot weather is expected to impact much of
the local area next week. Widespread heat index values over 100
degrees are expected most days...with a brief cool down Wednesday
possibly providing a bit of relief from the more intense heat.

In addition...there are small chances for thunderstorms both
Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely to be needed through tonight...
although reports of damaging wind gusts and hail of any size are
always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 16, 5:51 PM CST
Where
Valley County, 1.48 mi NNW of (Odx)sharp Fld Ord
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.640, -98.960

A wind gust of 59 MPH was measured by a mesonet station located three miles west-northwest of Ord.

Thunderstorm Wind, Valley

When
July 16, 5:54 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A wind gust of 74 MPH was measured by the Ord Airport ASOS.

Thunderstorm Wind, Furnas

When
July 16, 6:35 PM CST to 6:40 PM CST
Where
Furnas County, 0.53 mi E of Holbrook to 4 mi W of Arapahoe
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$2.0 million
Reported by
Storm Chaser
Coordinates
40.300, -100.010

Wind gusts were estimated to be near 60 MPH in Holbrook, where a few large tree limbs were downed. A few miles east of Holbrook, gusts likely closer to 80 MPH caused damage at a farmstead. An outbuilding and grain bin were destroyed, and the roof of a two-car garage was damaged. Hail up to the size of half dollars also occurred.

Hail, Furnas

When
July 16, 6:35 PM CST to 6:40 PM CST
Where
Furnas County, 0.53 mi E of Holbrook to 4 mi W of Arapahoe
Measured
1.25 in hail
Property damage
$250,000
Crop damage
$2.0 million
Reported by
Storm Chaser
Coordinates
40.300, -100.010

Hail up to the size of half dollars was accompanied by wind gusts in the area ranging between 60-80 MPH. Wind gusts were estimated to be near 60 MPH in Holbrook, where a few large tree limbs were downed. A few miles east of Holbrook, gusts likely closer to 80 MPH caused damage at a farmstead. An outbuilding and grain bin were destroyed, and the roof of a two-car garage was damaged.

Thunderstorm Wind, Sherman

When
July 16, 7:04 PM CST
Where
Sherman County, 0.52 mi W of Sherman Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.320, -98.910

Wind gusts were estimated to be near 60 MPH.

Hail, Howard

When
July 16, 7:07 PM CST to 7:17 PM CST
Where
Howard County, 7 mi W of Elba to 3 mi W of Elba
Measured
2.75 in hail
Property damage
$500,000
Crop damage
$5.0 million
Reported by
Social Media
Coordinates
41.280, -98.715

Hail up to the size of baseballs was reported. A CoCoRaHS observer noted in comments that crops and trees were damaged and did not look good.

Hail, Furnas

When
July 16, 7:12 PM CST
Where
Furnas County, 0.69 mi S of Beaver City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.140, -99.830

Hail, Howard

When
July 16, 7:25 PM CST to 7:45 PM CST
Where
Howard County, 0.69 mi S of Farwell to 4 mi W of Dannebrog
Measured
1.75 in hail
Property damage
$1.0 million
Crop damage
$30 million
Reported by
Emergency Manager
Coordinates
41.210, -98.630

Hail up to the size of golf balls was reported in Farwell by an NWS Employee. Emergency management later reported that a swath approximately three miles wide running from the Farwell area to west of Dannebrog suffered widespread crop damage and broken windows and siding.

Thunderstorm Wind, Buffalo

When
July 16, 7:51 PM CST
Where
Buffalo County, 2.96 mi WSW of Kearney
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -99.130

A wind gust of 64 MPH was measured by a mesonet station located three miles southwest of Kearney.

Hail, Hall

When
July 16, 7:52 PM CST
Where
Hall County, Cairo
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
41.000, -98.600

Thunderstorm Wind, Hall

When
July 16, 7:54 PM CST
Where
Hall County, 3.8 mi SE of Cairo
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.960, -98.550

Wind gusts were estimated to be near 70 MPH.

Thunderstorm Wind, Adams

When
July 16, 8:24 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

A wind gust of 58 MPH was measured by the Hastings Airport ASOS.

Thunderstorm Wind, Clay

When
July 16, 8:26 PM CST
Where
Clay County, Trumbull
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.680, -98.270

Some tree branches were downed in Trumbull, with power outages also reported.

Thunderstorm Wind, Adams

When
July 16, 8:37 PM CST
Where
Adams County, 2.14 mi NNE of Pauline
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.450, -98.340

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Adams

When
July 16, 8:46 PM CST
Where
Adams County, 2.14 mi NNW of Hastings
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.610, -98.390

A wind gust of 58 MPH was measured by a mesonet station located on the north side of Hastings. A CoCoRaHS observer in the same area reported that winds blew over trash cans, a BBQ grill, and downed small tree branches.

Thunderstorm Wind, Clay

When
July 16, 8:49 PM CST
Where
Clay County, 0.53 mi E of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.430, -98.110

Some tree branches were downed in Fairfield, with power outages also reported.

Thunderstorm Wind, Clay

When
July 16, 8:49 PM CST
Where
Clay County, 0.87 mi NW of Deweese
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.360, -98.140

Some tree branches were downed in Deweese, with power outages also reported.

Thunderstorm Wind, Clay

When
July 16, 9:01 PM CST
Where
Clay County, Edgar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.370, -97.970

Some tree branches were downed in Edgar, with power outages also reported.

Thunderstorm Wind, Nuckolls

When
July 16, 9:04 PM CST
Where
Nuckolls County, 1.38 mi N of Nelson
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.220, -98.070

A wind gust of 67 MPH was measured by a mesonet station located one mile north of Nelson.

Thunderstorm Wind, Thayer

When
July 16, 9:39 PM CST
Where
Thayer County, 1.38 mi S of Davenport
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.300, -97.800

A wind gust of 62 MPH was measured by a mesonet station located one mile south-southeast Davenport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045479, 1045481, 1045483, 1045486, 1045487, 1045488, 1045489, 1045492, 1045498, 1045499, 1045500, 1045504, 1045505, 1045506, 1045508, 1045509, 1045510, 1045512, 1045514, 1045518.